Alert archive / Oregon / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at May 28, 2020, 7:07 PM PDT for Grant County, Oregon. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 7:07 PM PDT (02:07 UTC)
- Expired
- May 28, 2020, 7:30 PM PDT
- In force
- 23 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, OR
The radar
The Pendleton radar (KPDT), 117 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3586 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS56 KPDT 290207
SVRPDT
ORC023-290230-
/O.NEW.KPDT.SV.W.0002.200529T0207Z-200529T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
707 PM PDT Thu May 28 2020
The National Weather Service in Pendleton Oregon has issued a
* Severe Thunderstorm Warning for...
Northwestern Grant County in central Oregon...
* Until 730 PM PDT.
* At 706 PM PDT, a severe thunderstorm was located 7 miles southwest
of Hamilton, or 27 miles northwest of John Day, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Long Creek, Monument, Fox and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 11933 4463 11960 4498 11960 4478 11888
TIME...MOT...LOC 0206Z 216DEG 27KT 4465 11940
HAIL...1.00IN
WIND...60MPH
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:27 PM PDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 28, 4:27 PM PDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 427 PM PDT Thu May 28 2020 Updated aviation discussion .SHORT TERM...Tonight to Saturday night. Latest day cloud phase RGB imagery shows a modest increase in shallow to deep cumulus across central OR and Strawberry mountains, elsewhere mid/high thick clouds across mainly Columbia Basin on north. Latest water vapor imagery shows the cutoff low offshore Baja California with upper ridge over the Northern Intermountain West. Current thinking is isolated showers and thunderstorms cannot be ruled out across central OR and parts of the Strawberry mountains, specifically where we are starting to see the deeper cumulus develop on satellite. No glaciation of any towering cu evident yet on RGB imagery. Modest elevated instability and so-so mid-level lapse rates in place across central OR this afternoon extending from south central OR, however, low and mid-level flow aloft is pretty low. Current thinking is orographic forcing could be sufficient across the higher terrain and west/south facing slopes in lieu of better synoptic scale forcing for ascent. Thus some isolated shower and thunderstorm development possible and in the forecast. A few of the hi-res guidance depict some convection in the aforementioned areas as well. While isolated activity may develop and continue over the higher terrain and northeast across the Blue Mountains into the small hours tonight, confidence in this occurring is low-moderate. Conditions will be 5-10 degrees warmer tomorrow compared to today as the surface trough sharpens Friday. Somewhat better instability in place tomorrow with surface dew points in the mid 40s to mid 50s in the afternoon. While forcing for ascent remains largely weak, convergence and orographic forcing will promote chances for showers and some thunderstorms across the eastern slopes of the OR Cascades, parts of central OR, and portions of northeast mountains. Meanwhile, the mid-level closed low offshore weakens into an open wave Saturday and moves across northern CA into the Pacific Northwest. Greater coverage of showers with better chances of thunderstorms Saturday with better moisture in soundings and surface dew points in the 50s to low 60s in the Columbia Basin. Some uncertainty with regard to destabilization and forcing but looks like Columbia Basin WA/OR border north will hold the greatest likelihood for risk of isolated strong-severe storms. Large hail and damaging winds cannot be ruled out there with any severe storms that develop. Activity is expected to then start tapering off late Saturday night. Meanwhile, moderate winds are expected Saturday as the surface low evolves north across eastern OR to WA Saturday. Decent mixing and winds in the low levels should promote gusts as high as around 45 mph via momentum transfer based on BUFKIT soundings across parts of the Columbia Basin northward to east central WA. Some blowing dust is possible as well thus patchy blowing dust included across parts of the Columbia Basin late Saturday/Saturday evening. 80 .LONG TERM...Sunday through Thursday. On Sunday, a few showers will linger over the mountains from central Oregon through northeast Oregon. A low pressure area will move into central California by late Monday and this will allow moisture to spread from California north across southern and eastern Oregon. This pattern will persist through much of the week. The moisture along with daily heating will keep a chance of showers and and some thunderstorms each afternoon and evening over the higher terrain from central Oregon through the Blue Mountains and Wallowa County. Temperatures will be near to slightly above normal. 93 && .AVIATION...00Z TAFs...VFR conditions with light winds will prevail over the next 24 hours. Some cumulus build ups this afternoon/evening over central Oregon with a slight chance of a thunderstorm for that area possibly impacting BDN. Some clearing overnight and a return of buildups Friday afternoon. && .PRELIMINARY POINT TEMPS/POPS... PDT 57 91 62 91 / 10 0 10 30 ALW 61 92 64 94 / 10 0 0 20 PSC 60 96 66 96 / 0 0 10 30 YKM 58 93 64 91 / 0 0 10 50 HRI 59 95 64 92 / 0 0 10 30 ELN 55 91 61 87 / 0 0 0 40 RDM 53 91 58 76 / 10 0 30 70 LGD 58 87 60 88 / 20 10 10 20 GCD 58 91 62 86 / 20 10 10 40 DLS 61 94 66 79 / 0 0 30 60 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 80/93/93
The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:29 PM PDT | Severe Thunderstorm Warning | PDT | Grant | 46 min |
| May 28, 8:01 PM PDT | Severe Thunderstorm Warning | PDT | Umatilla | 44 min |
| May 28, 8:49 PM PDT | Special Weather Statement | PDT | Umatilla | 41 min |
| May 28, 9:26 PM PDT | Special Weather Statement | PDT | Grant | 64 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.